Clostridium difficile, also known as C. diff, is a bacterium that can cause diarrhea. C. diff infection is the most common cause of diarrhea that occurs during or after the use of antibiotics. The most common symptoms of C. diff infection include: (1) frequent and watery diarrhea, (2) fever, (3) nausea, (4) abdominal pain and tenderness, and (5) loss of appetite.

The elderly and people with certain medical problems, particularly gastrointestinal problems, have the greatest chance of getting C. diff. The infections can be mild and last for only a short period of time. However, C. diff infections can also be severe and recur multiple times. C. diff spores can live outside the human body for a very long time. The C. diff bacterium and spores may be found in the environment on surfaces such as telephones, doorknobs, computer keyboards, bed linens, bed rails, bathroom fixtures, medical equipment, and toilet seats, to name some examples. C. diff infection may also spread from person-to-person contact such as shaking hands with someone. It may also be found on contaminated medical equipment.

You should use good hygiene to avoid the bacteria. To help prevent C. diff infection: (1) Wash your hands thoroughly and often, using soap and water, especially after using the bathroom and before eating, (2) Make sure that all doctors, nurses, and other healthcare providers clean their hands with soap and water or an alcohol-based hand rub before and after caring for you, (3) Only take antibiotics as prescribed by your doctor, (4) If you are visiting someone in a health care facility, wash your hands before, during and after your visit, especially if you use the restroom facilities, and (5) Ask your health care provider (doctor, nurse, etc.) if any medical equipment was cleaned and disinfected before it is used on you.